Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 34, NWS Northern Indiana

April 30, 2017

NWS Northern Indiana issued this small craft advisory at Apr 30, 2017, 10:59 AM EDT. It took effect at May 1, 2017, 1:00 AM EDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 10:59 AM EDT (14:59 UTC)
In effect from
May 1, 2017, 1:00 AM EDT
Expired
May 2, 2017, 10:00 PM EDT
In force
45 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

686 
WHUS73 KIWX 301459
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 AM EDT SUN APR 30 2017

LMZ043-046-302300-
/O.CON.KIWX.SC.Y.0033.000000T0000Z-170430T1800Z/
/O.NEW.KIWX.SC.Y.0034.170501T0500Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1059 AM EDT SUN APR 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM MONDAY TO 5 PM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 1 AM MONDAY TO 5 PM
EDT TUESDAY. 

* WINDS...SOUTHEAST WIND 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS.
  WINDS VEER SOUTH AND INCREASE TO 15 TO 20 KNOTS WITH GUSTS TO 
  25 KNOTS AFTER MIDNIGHT TONIGHT.

* WAVES...1 TO 3 FEET BUILDING TO 3 TO 6 FEET MONDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
9 follow-up statements
811 
WHUS73 KIWX 301946
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EDT SUN APR 30 2017

LMZ043-046-010400-
/O.CON.KIWX.SC.Y.0034.170501T0500Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
346 PM EDT SUN APR 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM MONDAY TO
5 PM EDT TUESDAY...

* WINDS...EAST WIND 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS. WINDS
  VEER SOUTH AND INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 30 
  KNOTS ON MONDAY. 

* WAVES...1 TO 3 FEET BUILDING TO 3 TO 6 FEET MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
802 
WHUS73 KIWX 010825
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 AM EDT MON MAY 1 2017

LMZ043-046-011630-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
425 AM EDT MON MAY 1 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS VEERING WEST ON TUESDAY.
GUSTS UP TO 35 KNOTS THIS EVENING. 

* WAVES...BUILDING TO 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
114 
WHUS73 KIWX 011445
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 AM EDT MON MAY 1 2017

LMZ043-046-012245-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1045 AM EDT MON MAY 1 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS VEERING WEST ON 
  TUESDAY. GUSTS UP TO 35 KNOTS THIS EVENING.

* WAVES...BUILDING TO 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
649 
WHUS73 KIWX 011945
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EDT MON MAY 1 2017

LMZ043-046-020345-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
345 PM EDT MON MAY 1 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS VEERING WEST ON TUESDAY.
  GUSTS UP TO 30 KNOTS THIS EVENING. 

* WAVES...BUILDING TO 5 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
014 
WHUS73 KIWX 020158
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 PM EDT MON MAY 1 2017

LMZ043-046-021000-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170502T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
958 PM EDT MON MAY 1 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS VEERING WEST ON TUESDAY.
  GUSTS UP TO 30 KNOTS. 

* WAVES...BUILDING TO 5 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
266 
WHUS73 KIWX 020752
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 AM EDT TUE MAY 2 2017

LMZ043-046-021600-
/O.EXT.KIWX.SC.Y.0034.000000T0000Z-170503T0200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
352 AM EDT TUE MAY 2 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...WEST TO 30 KNOTS VEERING NORTHWEST 10 TO 15 KNOTS BY
  TONIGHT. 

* WAVES...5 TO 8 FEET TODAY, DECREASING TO 2 TO 4 FEET THIS
  EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
493 
WHUS73 KIWX 021437
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EDT TUE MAY 2 2017

LMZ043-046-022245-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170503T0200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1037 AM EDT TUE MAY 2 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...WEST TO 30 KNOTS VEERING NORTHWEST 10 TO 15 KNOTS BY 
  TONIGHT. 

* WAVES...5 TO 8 FEET TODAY, DECREASING TO 2 TO 4 FEET THIS 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
097 
WHUS73 KIWX 022018
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT TUE MAY 2 2017

LMZ043-046-030200-
/O.CON.KIWX.SC.Y.0034.000000T0000Z-170503T0200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
418 PM EDT TUE MAY 2 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...WEST TO 30 KNOTS VEERING NORTHWEST 10 TO 15 KNOTS BY 
  TONIGHT. 

* WAVES...5 TO 8 FEET TODAY, DECREASING TO 2 TO 4 FEET THIS 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
907 
WHUS73 KIWX 030215
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1015 PM EDT TUE MAY 2 2017

LMZ043-046-030315-
/O.EXP.KIWX.SC.Y.0034.000000T0000Z-170503T0200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1015 PM EDT TUE MAY 2 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Apr 30, 9:39 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 9:39 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
939 AM EDT Sun Apr 30 2017

.SYNOPSIS...
Issued at 410 AM EDT Sun Apr 30 2017

Low pressure over northeast Oklahoma this morning will move
slowly northeast into the upper Great Lakes by Monday. This will
result in warmer temperatures across our area today and cooler
conditions again Monday. Showers and scattered thunderstorms with
locally heavy rainfall are expected to continue in the area
through tonight. Scattered showers along with windy conditions are
expected Monday and Monday night, with showers diminishing
Tuesday as the low moves slowly away from our area. High pressure
will build into the area Tuesday night and Wednesday providing
fair weather, but temperatures will remain below normal for early
May.

&&

.UPDATE...
Issued at 940 AM EDT Sun Apr 30 2017

An area of moderate to heavy rain associated with an MCV will
continue to lift north across nw IN/sw Lower MI this morning.
Mainly dry otherwise east of I-69 with some minor adjustments made
to PoPs through 18z. Subsidence in the wake of this first upper
wave may provide a lull in shower/embedded thunder coverage for a
time later this morning and afternoon. This should allow the sfc
portion of the front to mix northward into portions of our IN/OH
counties this afternoon. Additional rounds of showers/storms may
re-develop along this differential heating boundary...with aid
from a convectively induced shortwave that may emerge from
convection currently over southeast MO.

Sfc dewpoints will increase into the low-mid 60s immediately
behind the front. However, with low expectations for any
significant breaks in cloud cover and meager lapse rates think
buoyancy could be a large limiting factor for strong/severe
storms along the warm front later this afternoon/evening. With
that said it doesn't take much for low centroid supercells in this
kind of kinematic environment near a strong warm front...with
favorable shear values in the lowest 1 km and low LCL's supporting
a tornado threat near front if more substantial sfc heating is
realized. Latest SPC day 1 outlook kept the area under a slight
(conditional/low) risk for all threats mid afternoon into this
evening. No changes otherwise with locally heavy rainfall the
bigger concern in moisture rich environment.

&&

.SHORT TERM...(Today and Tonight)
Issued at 410 AM EDT Sun Apr 30 2017

Warm front has become rather difficult to locate due to
convective outflows but appears to extend from sfc low over ne OK
ne into srn IN. Low expected to lift slowly ne today allowing warm
front to lift north into our cwa. IWX VWP suggests cold air is
very shallow over our area with southerly winds on the second gate
at 3kft. On the other hand, southerly sfc gradient not progged by
models to be that strong today so the shallow cool layer may not
mix out, especially across the n-nw portion of cwa closer to
frontal boundary. Given this uncertainty and cool start to the
day, lowered max temps for today a few degrees. Convection over
MO/AR expected to split with nrn portion of showers and sct tstms
lifting ne along h85 warm front, clipping our nw this morning,
while solid tstm line to the south propagates more to the east
into more unstable airmass. This may leave se portion of the cwa
mainly dry this morning, but as airmass destabilizes this aftn,
expect sct shower/tstm development across this area as well. Given
fcst moderate instability with around 1000j/kg cape and 0-6km
shear around 40kt, slight risk of svr storms. Any showers and
especially tstms will contain heavy rainfall in this moist airmass
with pwat's> 1.5". Kept FFA in tact for nw since area of
showers/tstms expected to move through this morning should be of
fairly long duration and could deposit considerable rainfall with
more still likely this aftn/tonight.

Cdfnt will sweep across the area tonight, accompanied by a line of
showers and with wk instability, tstms also psbl. This line will
likely contain heavy rainfall, but of short duration. Also given
very strong wind field accompanying the line, there is a potential
for some damaging wind gusts even in relatively low topped
convection.

&&

.LONG TERM...(Monday through Saturday)
Issued at 410 AM EDT Sun Apr 30 2017

Temps behind the cdfnt should fall into the 50s Monday morning and
remain there through the aftn with brisk winds and mostly cloudy
skies as deep low lifts ne into the upr grtlks. Strong cyclonic flow
and rather deep moisture should result in sct showers as well. These
conditions will persist into Monday night with lows in the 40s. Sct
showers should grdly diminish Tue as drier air filters in behind the
departing low. Temps will remain well below normal with highs in the
50s.

High pressure will move across our area Tue night and Wed providing
fair wx with contd cool temps. A strong shrtwv expected to dig se
into the lwr ms valley Thu resulting in another strong low
pressure system lifting slowly ne late in the week. Still appears
this system will track farther to the east than this weekend's
storm with best chances for showers associated with it across our
ern/sern counties. Temperatures will remain below normal through
the period as deep upr trof develops over the ern USA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 656 AM EDT Sun Apr 30 2017

Showers will increase in coverage and intensity with thunder
possible later as a strong warm front lifts north. Low ceilings
should lift later today at FWA as the front lifts north. Rain
should end by late in the TAF period as the system moves east.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ003-004-012.

MI...Flash Flood Watch through Monday morning for MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 2 PM EDT this afternoon for LMZ043-
     046.

&&

UPDATE...Steinwedel
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 30, 6:18 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
618 AM EDT Sun Apr 30 2017

INZ005>009-013>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-011030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
618 AM EDT Sun Apr 30 2017 /518 AM CDT Sun Apr 30 2017/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

Locally heavy rainfall is possible. There is a chance of
thunderstorms. Severe storms are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
618 AM EDT Sun Apr 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through early afternoon. A small
craft advisory may be needed again tonight. There is a chance of
thunderstorms. Severe storms are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous conditions for small craft are expected Monday through
Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-004-012-MIZ077-078-011030-
La Porte-St. Joseph IN-Starke-Berrien-Cass MI-
618 AM EDT Sun Apr 30 2017 /518 AM CDT Sun Apr 30 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Locally heavy rainfall is possible which could result in flash
flooding.

There is a chance of thunderstorms. Severe storms are possible this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:17 PM EDTGale WarningIWX6 hr
Apr 29, 10:17 PM EDTSmall Craft AdvisoryIWX16 hr
Apr 29, 10:55 PM EDTSpecial Weather StatementIWXMiami, Wabash35 min
Apr 29, 11:23 PM EDTSpecial Weather StatementIWXElkhart, LaGrange, Noble37 min
Apr 29, 11:38 PM EDTSpecial Weather StatementIWXAllen, Huntington, Wells, Whitley22 min
Apr 30, 12:03 AM EDTSpecial Weather StatementIWXAllen, DeKalb, Steuben27 min
Apr 30, 4:55 AM EDTRiver Flood WarningIWXWells4 days
Apr 30, 5:24 PM EDTSpecial Weather StatementIWXAllen, Putnam51 min

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.